Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 221, NWS Nashville, TN

August 13, 2023Houston County, Humphreys County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 13, 2023, 1:43 PM CDT for Houston County, Humphreys County, Stewart County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2023, 1:43 PM CDT (18:43 UTC)
Expired
Aug 13, 2023, 2:30 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Houston County, TN, Humphreys County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 68 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 1:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 12:51 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 13, 12:51 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1251 PM CDT Sun Aug 13 2023

...New AVIATION...

.SHORT TERM...
(Today through Monday night)
Issued at 152 AM CDT Sun Aug 13 2023

Very warm and humid air will remain in place across the region
today through Monday. Disturbances riding along the periphery of
a deep south ridge, along with several convective low level
boundaries, will keep chances for thunderstorms in the forecast.
The unstable environment will cause some of the storms to be
severe with localized damaging wind gusts.

Like yesterday, we will lean toward the HREF for our hourly
shower and storm trends through the next 24 hours. It looks like
this morning will be rain-free for most areas, perhaps a few
showers and storms creeping into our far west before noon. Rain
chances are expected to increase from west to east this afternoon,
peaking between 2 PM and 7 PM CDT. Although scattered
thunderstorms will develop area-wide, the greatest coverage will
be along and west of I-65. Lapse rates and capes do not look quite
as strong as we saw yesterday, but the atmosphere will still be
plenty unstable with capes around 3000 J/kg and dews in the low
to mid 70s. As we saw yesterday, a funnel or brief tornado cannot
be 100 percent ruled out, but conditions strongly favor downburst
winds as the main storm hazard. Please keep in mind, strong
downburst winds can cause damage just like low-end tornadoes.
Spots of tree damage and power outages should not be a surprise
with storms today through Monday. And as we saw yesterday,
lightning is a hazard associated with all thunderstorms.
Precipitable water values will climb toward 2 inches again, so
heavy downpours with brief, local flooding will continue to be
possible. Outside today's storms, it will be steamy, with more
hours of heating time before storms arrive. Heat index values will
climb over 100 for many areas, and some spots will reach marginal
heat advisory criteria. Since those heat index values will be
borderline and it is mid August, we will not post any heat
headlines at this time.

For tonight, storms will settle down during the evening. Another
wave will increase chances again late tonight into early Monday
morning, mainly across the north half.

Monday looks hotter and very humid ahead of an approaching cold
front. Thunderstorms will be possible through the day with
increasing coverage ahead of the front late afternoon and
evening. Damaging winds and heavy downpours will be possible. For
Monday temps, we are leaning toward the higher end of guidance,
and it could be even hotter than our forecast with southwest winds
and compressional heating ahead of the front. Once again,
borderline heat advisory numbers will be in play, but the heat
danger will shut down quickly with passage of the front Monday
evening.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 152 AM CDT Sun Aug 13 2023

Quite a change will arrive for Tuesday. A fairly deep mid level
trough and surface high pressure from the north will usher in
cooler and drier air. We will enjoy several days of cooler than
normal temperatures, decent humidity levels, and no rain.

Later in the week, heights will build and this will bring a return
to the heat. High temps are likely to climb well into the 90s
again next weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1244 PM CDT Sun Aug 13 2023

MVFR cigs at most terminals this afternoon ahead of a line of
storms currently near Memphis. Tempo groups are in the tafs at
each terminal with best window of time for impact. A current light
and southerly wind will shift WSW as storms push through with
with gusts up to 35kts possible. Rain will linger behind the
storms through the afternoon. Models are picking up on another
round of showers and storms overnight tonight after 10Z.
Confidence in coverage is too low to include as a prevailing
group at this time, so opted for VCTS. Winds will slowly pick up
after 15Z out of WSW ahead of a cold front that will move through
after 18Z Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      76  94  68  79 /  40  40  40   0
Clarksville    75  91  64  77 /  40  60  20   0
Crossville     70  88  63  74 /  40  40  70  10
Columbia       75  95  65  78 /  40  30  40   0
Cookeville     72  89  64  75 /  40  50  60  10
Jamestown      71  88  63  73 /  40  50  70  10
Lawrenceburg   74  94  66  78 /  40  30  40   0
Murfreesboro   74  95  66  80 /  40  30  50   0
Waverly        73  92  63  77 /  40  50  20   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION.....Baggett

In the hours before

Local storm report, Aug 13, 1:16 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
116 PM CDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     Funnel Cloud     5 ENE Fairview          36.01N 87.05W
08/12/2023                   Davidson           TN   Public

            Multiple social media photos and videos of a
            funnel cloud in the Pasqo area.

1146 AM     Funnel Cloud     1 WNW Franklin          35.94N 86.86W
08/12/2023                   Williamson         TN   Public

            Social media video taken from Franklin HS
            showed a funnel cloud and possible tornado
            near the Park at Harlinsdale Farm.

1231 PM     Funnel Cloud     6 NW Bell Buckle        35.65N 86.43W
08/12/2023                   Bedford            TN   Public

            Social media video showed a funnel cloud
            along the Rutherford/Bedford County border.
            Location and time estimated.

1237 PM     Funnel Cloud     Liberty                 36.00N 85.98W
08/12/2023                   De Kalb            TN   Public

            Social media photos showed an apparent
            funnel cloud near Liberty.

1250 PM     Funnel Cloud     6 SE Shelbyville        35.44N 86.36W
08/12/2023                   Bedford            TN   Public

            Social media video showed a rapidly rotating
            funnel cloud in this area.

&&

Shamburger
Special weather statement, Aug 13, 1:30 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
130 PM CDT Sun Aug 13 2023

TNZ005-023-024-057-131915-
Hickman TN-Stewart TN-Humphreys TN-Houston TN-
130 PM CDT Sun Aug 13 2023

...Strong thunderstorms will impact portions of Stewart, Houston,
Humphreys and northwestern Hickman Counties through 215 PM CDT...

At 129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Murray, Kentucky to near Springville to
Camden, Tennessee. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waverly, Camden, Dover, Erin, New Johnsonville, McEwen, Tennessee
Ridge, Hurricane Mills, Big Rock, Cumberland City, I-40 Near The
Tennessee River, Bucksnort, Land Between The Lakes, Houston County
Airport and Indian Mound.

This includes Interstate 40 between mile markers 136 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3666 8785 3663 8785 3664 8764 3585 8753
      3584 8796 3594 8793 3595 8801 3597 8802
      3605 8799 3613 8792 3617 8792 3622 8795
      3631 8796 3645 8806 3656 8803 3668 8807
TIME...MOT...LOC 1829Z 267DEG 33KT 3675 8830 3631 8813 3583 8814

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger
Local storm report, Aug 13, 1:40 PM CDT, 3 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Nashville TN
140 PM CDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Tstm Wnd Dmg     1 NNE Ashland City      36.29N 87.06W
08/12/2023                   Cheatham           TN   Public

            Corrects time of previous tstm wnd dmg
            report from 1 NNE Ashland City. Facebook
            report of trees down across Frey St and Hwy
            49 in Ashland City.

1110 AM     Tstm Wnd Dmg     1 SW Greenbrier         36.41N 86.82W
08/12/2023                   Robertson          TN   Public

            Spotter reported a tree was struck by
            lightning, causing it to fall on a
            transformer 2 miles south of Greenbrier in
            Robertson County.

1112 AM     Lightning        1 NNW Springfield       36.51N 86.89W
08/12/2023                   Robertson          TN   Local Official

            Photo received of a tree brought down my
            lightning. Time is radar estimated.

1112 AM     Tstm Wnd Dmg     Dickson                 36.07N 87.38W
08/12/2023                   Dickson            TN   Trained Spotter

            Two trees snapped on Myatt St in downtown
            Dickson.

1115 AM     Tstm Wnd Dmg     2 S Greenbrier          36.40N 86.80W
08/12/2023                   Robertson          TN   Trained Spotter

            Trees down and estimated wind gusts of 60
            mph...pea size hail...power
            outages...several trees hit by lightning.

1120 AM     Tstm Wnd Dmg     4 NNE Greenbrier        36.48N 86.76W
08/12/2023                   Robertson          TN   Newspaper

            Trees and power lines down across Hwy 76.

1120 AM     Tstm Wnd Dmg     7 W Madison             36.27N 86.83W
08/12/2023                   Davidson           TN   Public

            Corrected for wrong time in previous report.
            Tspotter photo of trees down across roads in
            Whites Creek.

1122 AM     Tstm Wnd Dmg     2 W White Bluff         36.11N 87.25W
08/12/2023                   Dickson            TN   Emergency Mngr

            Trees down blocking Highway 70 west between
            Dickson and Charlotte.

1122 AM     Tstm Wnd Dmg     5 S Bon Aqua            35.89N 87.33W
08/12/2023                   Hickman            TN   Public

            Large tree uprooted and power lines down on
            McFarlin Rd.

1125 AM     Tstm Wnd Dmg     Kingston Springs        36.10N 87.10W
08/12/2023                   Cheatham           TN   Public

            Tspotter photo of tree down on road in
            Kingston Springs.

1125 AM     Tstm Wnd Dmg     3 NNW Burns             36.09N 87.33W
08/12/2023                   Dickson            TN   Trained Spotter

            Photo of tree down in Dickson on Hurt Lane.

1128 AM     Funnel Cloud     5 ENE Fairview          36.01N 87.05W
08/12/2023                   Davidson           TN   Public

            Multiple social media photos and videos of a
            funnel cloud in the Pasqo area.

1130 AM     Flash Flood      Dover                   36.48N 87.84W
08/12/2023                   Stewart            TN   Public

            Social media photos showed a few secondary
            roads were flooded and impassable across
            Stewart County.

1130 AM     Tstm Wnd Dmg     9 SSE Bon Aqua          35.85N 87.25W
08/12/2023                   Hickman            TN   Public

            Tspotter photo of tree down across road in
            Primm Springs.

1130 AM     Flash Flood      5 E Clarksville         36.56N 87.25W
08/12/2023                   Montgomery         TN   Public

            Tspotter photo showed flash flooding closed
            one lane of I-24 near Exit 8.

1132 AM     Tstm Wnd Dmg     5 SSW Fairview          35.91N 87.16W
08/12/2023                   Williamson         TN   Emergency Mngr

            Report of trees down with scattered power
            outages in the Fairview area.

1137 AM     Tstm Wnd Dmg     2 SSW Fairview          35.96N 87.14W
08/12/2023                   Williamson         TN   Amateur Radio

            Tree down on Hwy 100 near Whippoorwill Hill
            blocking both lanes of traffic.

1137 AM     Lightning        3 NW Inglewood          36.25N 86.78W
08/12/2023                   Davidson           TN   Emergency Mngr

            House fire caused by lightning.

1142 AM     Tstm Wnd Dmg     1 NNW Nashville         36.18N 86.79W
08/12/2023                   Davidson           TN   Public

            Tspotter video of tree down on house in the
            1600 block of 5th ave in Germantown.

1144 AM     Tstm Wnd Gst     1 SSE Hendersonville    36.28N 86.60W
08/12/2023  E60 MPH          Sumner             TN   Public

            TV meteorologist reported 60 mph wind gusts
            in Indian Lake area of Hendersonville.

1145 AM     Tstm Wnd Dmg     8 WNW Mount Pleasant    35.59N 87.33W
08/12/2023                   Maury              TN   Public

            Photo received of a very large tree down by
            Dry Fork Road/Bobel Lane. Time is radar
            estimated.

1145 AM     Tstm Wnd Dmg     3 ENE Brentwood         36.02N 86.74W
08/12/2023                   Davidson           TN   Public

            Tspotter report of tree down in Williams
            Grove area of Brentwood.

1146 AM     Funnel Cloud     1 WNW Franklin          35.94N 86.86W
08/12/2023                   Williamson         TN   Public

            Social media video taken from Franklin HS
            showed a funnel cloud and possible tornado
            near the Park at Harlinsdale Farm.

1147 AM     Tstm Wnd Dmg     1 W Franklin            35.93N 86.86W
08/12/2023                   Williamson         TN   Public

            Tspotter reports and photos of several trees
            down near the Factory with one crushing a
            shed.

1147 AM     Funnel Cloud     3 WSW Brentwood         35.98N 86.83W
08/12/2023                   Williamson         TN   Trained Spotter

            Funnel cloud reported 2 miles north of
            downtown Franklin along Highway 31.

1200 PM     Lightning        1 WSW Hermitage         36.19N 86.64W
08/12/2023                   Davidson           TN   Emergency Mngr

            House fire caused by lightning.

1202 PM     Lightning        2 S Mount Juliet        36.18N 86.52W
08/12/2023                   Wilson             TN   Local Official

            Photo received of large fire caused by
            lightning at Glass Creek Apartments in Mt.
            Juliet. Time is radar estimated.

1204 PM     Tstm Wnd Dmg     3 SSW Gladeville        36.07N 86.45W
08/12/2023                   Wilson             TN   Emergency Mngr

            Tree down on house at 1510 Couchville Pike.

1206 PM     Tstm Wnd Dmg     3 SSW Gladeville        36.07N 86.44W
08/12/2023                   Wilson             TN   Emergency Mngr

            Tree limbs down on power lines in 1100 block
            of Couchville Pike.

1212 PM     Tstm Wnd Dmg     3 NNW Walterhill        36.00N 86.40W
08/12/2023                   Rutherford         TN   NWS Employee

            Photo received of two tress down across
            Powells Chapel Road. Time is radar
            estimated.

1227 PM     Tstm Wnd Dmg     9 SSW Unionville        35.49N 86.63W
08/12/2023                   Bedford            TN   Public

            Tspotter report of roof damage to barn in
            Wheel.

1230 PM     Tstm Wnd Dmg     Readyville              35.83N 86.18W
08/12/2023                   Cannon             TN   Public

            Tree down on home that destroyed back porch
            and carport.

1231 PM     Funnel Cloud     6 NW Bell Buckle        35.65N 86.43W
08/12/2023                   Bedford            TN   Public

            Social media video showed a funnel cloud
            along the Rutherford/Bedford County border.
            Location and time estimated.

1232 PM     Tstm Wnd Dmg     Auburntown              35.95N 86.09W
08/12/2023                   Cannon             TN   Public

            Tspotter report of 5 mature trees blown down
            with one falling on a house causing moderate
            damage.

1237 PM     Funnel Cloud     Liberty                 36.00N 85.98W
08/12/2023                   De Kalb            TN   Public

            Social media photos showed an apparent
            funnel cloud near Liberty.

1245 PM     Tstm Wnd Dmg     4 NE Shelbyville        35.53N 86.40W
08/12/2023                   Bedford            TN   Public

            Tspotter report of tree down across Horse
            Mountain Road.

1250 PM     Funnel Cloud     6 SE Shelbyville        35.44N 86.36W
08/12/2023                   Bedford            TN   Public

            Social media video showed a rapidly rotating
            funnel cloud in this area.

0120 PM     Tstm Wnd Dmg     8 SSE Mcminnville       35.58N 85.71W
08/12/2023                   Warren             TN   Public

            Facebook photo of tree down and shed damaged
            in Irving College.

0125 PM     Tstm Wnd Dmg     6 E Sparta              35.94N 85.36W
08/12/2023                   White              TN   Emergency Mngr

            Trees and power lines down across east and
            southeast White County.

0155 PM     Tstm Wnd Dmg     Clarkrange              36.19N 85.02W
08/12/2023                   Fentress           TN   Public

            Facebook photo of a tree down across a road
            in Fentress County.

&&

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:10 AM CDTDense Fog AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more5 hr
Aug 13, 1:30 PM CDTSpecial Weather StatementOHXHouston, Humphreys, Stewart45 min
Aug 13, 1:59 PM CDTSpecial Weather StatementOHXPerry, Wayne46 min
Aug 13, 2:09 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Houston, Montgomery, Robertson and 1 more51 min
Aug 13, 2:40 PM CDTSpecial Weather StatementOHXHickman, Lewis, Maury50 min
Aug 13, 2:57 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Rutherford, Sumner and 2 more48 min
Aug 13, 3:04 PM CDTSpecial Weather StatementOHXRobertson41 min
Aug 13, 3:17 PM CDTSpecial Weather StatementOHXBedford, Giles, Marshall, Maury, Rutherford43 min
Aug 13, 3:44 PM CDTSpecial Weather StatementOHXDavidson, DeKalb, Smith, Sumner, Trousdale, Wilson46 min
Aug 13, 3:47 PM CDTAreal Flood AdvisoryOHXLawrence118 min
Aug 13, 3:58 PM CDTSpecial Weather StatementOHXBedford, Cannon, Coffee, Marshall, Rutherford47 min
Aug 13, 4:27 PM CDTSpecial Weather StatementOHXCannon, DeKalb, Warren48 min
Aug 13, 4:34 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren41 min
Aug 13, 5:11 PM CDTSpecial Weather StatementOHXDeKalb, Van Buren, Warren, White49 min
Aug 13, 5:35 PM CDTSpecial Weather StatementOHXPutnam55 min
Aug 13, 6:29 PM CDTSpecial Weather StatementOHXFentress31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.